Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A Galerkin solution to a regularized Cauchy singular integro-differential equation


Author: Jay I. Frankel
Journal: Quart. Appl. Math. 53 (1995), 245-258
MSC: Primary 45E05; Secondary 45J05, 65R20
DOI: https://doi.org/10.1090/qam/1330651
MathSciNet review: MR1330651
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a Galerkin approach for solving a regularized version of the Cauchy singular, linear integro-differential equation

$\displaystyle \frac{{d\Theta }}{{dx}}\left( x \right) - f\left( x \right) = \la... ...^1\frac{{\Theta \left( y \right)}}{{x - y}}dy, \qquad x \in \left( 0, 1 \right)$

, subject to $ \Theta \left( 0 \right) = \Theta \left( 1 \right) = 0$. This equation has appeared in both combined infrared gaseous radiation and molecular conduction, and elastic contact studies. A regularized formulation is produced which suggests the use of an expansion technique where the orthogonal basis functions are chosen as the Chebychev polynomials of the first kind. Accurate results, requiring a minimal computational cost, are formally documented and compared to a purely numerical solution.

References [Enhancements On Off] (What's this?)

  • [1] T. S. Sankar, S. V. Hoa, and V. I. Fabrikant, Approximate solution of singular integro-differential equations in elastic contact problems, Internat. J. Numer. Methods Engrg. 18, 503-519 (1982)
  • [2] F. Erdogan, Approximate solutions of systems of singular integral equations, SIAM J. Appl. Math. 17, 1041-1059 (1969)
  • [3] F. Erdogan and G. D. Gupta, On the numerical solution of singular integral equations, Quart. Appl. Math. 30, 525-534 (1972)
  • [4] A. Gerasoulis and R. P. Srivastav, A method for the numerical solution of singular integral equations with a principal value integral, Internat. J. Engrg. Sci. 19, 1293-1298 (1981)
  • [5] S. R. Bland, The two-dimensional oscillating airfoil in a wind tunnel in subsonic flow, SIAM J. Appl. Math. 18, 830-848 (1970)
  • [6] J. A. Fromme and M. A. Golberg, Aerodynamics interface effects on oscillating airfoils with controls in ventilated wind tunnels, AIAA J. 18, 417-426 (1980)
  • [7] M. A. Golberg, The convergence of a collocation method for a class of Cauchy singular integral equations, J. Math. Anal. Appl. 100, 500-512 (1984)
  • [8] M. A. Golberg and J. A. Fromme, On the $ L_{2}$ convergence of collocation for the generalized airfoil equation, J. Math. Anal. Appl. 71, 271-286 (1979)
  • [9] A. Plotkin and S. S. Dodbele, Slender wing in ground effect, AIAA J. 26, 493-494 (1988)
  • [10] L. Dragos, Numerical solution of the equation for a thin airfoil in ground effect, AIAA J. 28, 2132-2134 (1990)
  • [11] R. D. Cess and S. N. Tiwari, The interaction of thermal conduction and infrared gaseous radiation, Appl. Sci. Res. 20, 25-39 (1969)
  • [12] E. M. Sparrow and R. D. Cess, Radiation Heat Transfer, McGraw-Hill, New York, 1978
  • [13] M. A. Golberg, ed., Solution Methods for Integral Equations, Plenum Press, New York, 1979
  • [14] M. A. Golberg, ed., Numerical Solution of Integral Equations, Plenum Press, New York, 1990
  • [15] P. Linz, Analytical and Numerical Methods for Volterra Equations, SIAM, Philadelphia, 1985
  • [16] C. T. H. Baker, The Numerical Treatment of Integral Equations, Clarendon Press, Oxford, 1978
  • [17] L. M. Delves and J. L. Mohamed, Computational Methods for Integral Equations, Cambridge Univ. Press, Cambridge, 1988
  • [18] K. E. Atkinson, A Survey of Numerical Methods for the Solution of Fredholm Integral Equations of the Second Kind, SIAM, Philadelphia, 1976
  • [19] F. G. Tricomi, Integral Equations, Dover, New York, 1985
  • [20] H. Hochstadt, Integral Equations, Wiley, New York, 1973
  • [21] C. D. Green, Integral Equation Methods, Barnes and Noble, New York, 1969
  • [22] D. Porter and D. S. G. Stirling, Integral Equations, Cambridge Univ. Press, Cambridge, 1990
  • [23] J. I. Frankel, Regularized and preconditioned boundary integral solution to heat transfer in a participating gas flow between parallel plates, Numer. Heat Transfer 19, 105-126 (1991)
  • [24] J. I. Frankel, Nonlinear heat transfer: Solution of singular, nonlinear integral equations, Engrg. Anal. 8, 231-238 (1991)
  • [25] A. S. Peters, A note on the integral equation of the first kind with a Cauchy kernel, Comm. Pure Appl. Math. 16, 57-61 (1963)
  • [26] A. S. Peters, Abel's equation and the Cauchy integral equation of the second kind, Comm. Pure Appl. Math. 21, 51-65 (1968)
  • [27] A. C. Kaya and F. Erdogan, On the solution of integral equations with strongly singular kernels, Quart. Appl. Math. 45, 105-122 (1987)
  • [28] A. C. Kaya and F. Erdogan, On the solution of integral equations with strong singularities, in Numerical Solution of Singular Integral Equations (A. Gersoulis and V. Vichnevetsky, eds.), IMACS, 1984, pp. 54-57
  • [29] N. I. Ioakimidis, On the numerical solution of Cauchy type singular integral equations by the collocation method, Appl. Math. Comp. 12, 49-60 (1983)
  • [30] N. I. Ioakimidis, Further convergence results for the weighted Galerkin method of numerical solution of Cauchy-type singular integral equations, Math. Comp. 41, 79-85 (1983)
  • [31] Chien-Ke Lu, A class of quadrature formulas of Chebyshev type for singular integrals, J. Math. Anal. Appl. 100, 416-435 (1984)
  • [32] J. I. Frankel, unpublished analysis and computations, 1992
  • [33] L. C. Andrews, Special Functions of Mathematics for Engineers, 2nd ed., McGraw-Hill, New York, 1992
  • [34] T. J. Rivlin, The Chebyshev Polynomials, Wiley, New York, 1974
  • [35] M. Abramowitz and I. A. Stegun, eds., Handbook of Mathematical Functions, Dover, New York, 1972
  • [36] K. E. Atkinson, An Introduction to Numerical Analysis, 2nd ed., Wiley, New York, 1989

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 45E05, 45J05, 65R20

Retrieve articles in all journals with MSC: 45E05, 45J05, 65R20


Additional Information

DOI: https://doi.org/10.1090/qam/1330651
Article copyright: © Copyright 1995 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website